Iatrogenic Cushing's syndrome and osteoporosis due to an interaction between fluticasone and ritonavir

Luísa Azevedo, Hugo Pêgo, Teresa Souto Moura, Isabel Germano

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

The advent of highly active antiretroviral therapy for HIV infection dramatically changed the landscape of the disease. Ritonavir, a protease inhibitor (PI) frequently used in low doses to 'boost' the concentrations of other PIs, inhibits the cytochrome P450 3A4 isoenzyme, a common metabolic pathway to multiple drugs, so the potential for drug interactions is not negligible. A 39-year-old man with HIV-1 infection, treated with a ritonavir-boosted PI, was started on fluticasone/salmeterol inhaler and intranasal fluticasone, in 2009, in the setting of asthma and allergic rhinitis. In 2013, he presented with 1-year evolution of symptoms suggesting Cushing's syndrome, and was experiencing recurrent falls. A spine CT showed a vertical L3 fracture and thoracolumbar erosions; a bone density scan revealed severe osteoporosis. Hormonal assays were compatible with hypothalamic-pituitary-adrenal axis suppression, and iatrogenic Cushing's syndrome due to ritonavir-fluticasone interaction was considered. Fluticasone was suspended and oral corticosteroid replacement initiated, with a favourable outcome.

Original languageEnglish
JournalBMJ Case Reports
Volume2015
DOIs
StatePublished - 2015
Externally publishedYes

Fingerprint

Dive into the research topics of 'Iatrogenic Cushing's syndrome and osteoporosis due to an interaction between fluticasone and ritonavir'. Together they form a unique fingerprint.

Cite this